- Phenytoin – May cause nystagmus at therapeutic doses, but ataxia is common at supratherapeutic levels. Effects are typically reversible with medication cessation, but permanent cerebellar degeneration can occur with chronic administration.
- Valproic acid – May cause cerebellar ataxia in the setting of hyperammonemia.
- Benzodiazepines – Most commonly described in children with epilepsy. Ataxia is often mild and reversible. Elderly patients are also susceptible to benzodiazepine ataxia.
- Others – Carbamazepine, oxcarbazepine, lacosamide, lamotrigine, rufinamide, zonisamide, ezogabine, gabapentin, felbamate, and phenobarbital.
- Chronic lithium use is associated with ataxia that is often permanent. Symptom onset tends to occur after infection, dehydration, or renal dysfunction.
- Ataxia secondary to selective serotonin reuptake inhibitor use has been reported.
- Tacrolimus and cyclosporine are associated with mild and transient ataxia.
- Cytarabine-induced ataxia tends to occur 2-4 days after first dose and typically resolves within weeks.
- Metronidazole – High doses associated with ataxia and development of cerebellar hyperintensities in T2 sequences on MRI.
- Piperazine (antihelmintic agent) can cause ataxia in children.
- Most common toxin producing ataxia in a midline cerebellar pattern, characterized by ataxia of the legs and gait with relative sparing of the arms.
- Carbon tetrachloride, heavy metals, phencyclidine (PCP), and toluene may cause cerebellar ataxia.
Medications commonly implicated in peripheral neuropathy include:
- Statins and amiodarone may cause a reversible peripheral neuropathy.
- Chemotherapy-induced peripheral neuropathy (CIPN) is a well-described entity and may be caused by various agents.
- Vincristine, paclitaxel, cisplatin, and bortezomib are common causes of CIPN.
- Isoniazide can cause a reversible peripheral neuropathy.
- Metronidazole may cause a reversible peripheral neuropathy.
- Nucleoside reverse transcriptase inhibitors such as stavudine contribute to polyneuropathy in patients with human immunodeficiency virus (HIV).
- Vitamin B6 (pyridoxine) in high doses can cause peripheral neuropathy. However, pyridoxine supplementation can prevent neuropathy in patients on isoniazid therapy.